Antipsychotic Drugs and Neuroleptic Malignant Syndrome

Marcia Purse Health Guide
  • Neuroleptic Malignant Syndrome, NMS for short, is a dangerous side effect of many antipsychotic medications such as Geodon (ziprasidone) and Abilify (aripiprazole).

     

    Symptoms of NMS include high fever, confusion, sweating, unstable blood pressure, stupor, severe muscle stiffness, delirium, paranoia and drooling. It's a fairly rare side effect but can be fatal if not treated early.

     

    NMS usually occurs within the first two weeks of starting antipsychotic drug therapy, but can happen with longer-term treatment as well. You don't have to have all the symptoms to have NMS.

     

    It's extremely important for people starting to take an antipsychotic to be aware of this potential side effect's symptoms, because NMS is a medical emergency. Patients with NMS frequently need intensive care. The fever needs aggressive treatment, possibly cooling blankets and ice packs. Since dehydration may have occurred, replacing lost fluids is essential.

    Add This Infographic to Your Website or Blog With This Code:

     

    Again, neuroleptic malignant syndrome is rare, but if symptoms do appear, it's essential to get immediate medical attention. NMS is fatal in about 1 out of 10 cases, probably from delayed recognition and treatment.

Published On: July 31, 2011